KILLEEN, Texas — Killeen ISD said they still don't have Narcan on any of their campuses.
"Killeen ISD has a Board policy prohibiting the purchase of any medication for student use," said Taina Maya, Chief Communications & Marketing Officer for the school district.
WELLNESS AND HEALTH SERVICES FFAC MEDICAL TREATMENT by Nick Bradshaw on Scribd
Their policy states issues in 2021, saying “the district shall not purchase medication to administer to a student.”
At this point the school district hasn't brought anything to the board for a change.
"Discussions between our police department and health services coordinator are underway to determine a legal way of procuring Naloxone along with the logistics involved."
"In the event of a suspected opioid overdose, KISD would contact our local first responders who have naloxone readily available."
The average response for Killeen Fire Department is six minutes. A major enforcement source says if a person is experiencing an overdose, the window is around three minutes, ten minutes max for other overdoses. The CDC says that Narcan can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose.
Many school districts have made Narcan available on their campuses. Waco ISD school board approved it in July of 2022 and started the school year with it available.
In October, at a round table event in Waco, Governor Greg Abbott suggested schools put Narcan on their campuses.He suggested that the state consider implementing the tool in schools, pointing to recent cases of teens overdosing on fentanyl.
Students dying from fentanyl overdoses continue to grow in Texas. The Carrollton-Farmers Branch Independent School District (CFBISD), a suburb of Dallas, had a string of fentanyloverdoses by nine students who attend schools in the district. 3 students died after the overdose. The students range in age from 13 to 17 and the overdoses happened between September 18, 2022, and February 1, 2023. One female student who survived overdosed twice.
A school district southwest of Austin showed a video in classrooms of a student performing CPR on his friend for 15 minutes after a fentanyl overdose. It’s part of an awareness campaign launched after four students in the Hays school district died from overdoses. Videos feature the parents and friends of students who died.